3 ways to prevent the dawn phenomenon

Featured Video Play Icon

The dawn phenomenon can be a frustrating occurrence for people with diabetes. People with type 1 diabetes appear particularly susceptible to its effects and it can hinder even the best efforts for achieving optimal glucose control.

What is the dawn phenomenon?

For those of you not familiar with the dawn phenomenon it is a rise in glucose levels caused by hormones released by your body. Usually the happens early in the morning and the hormones are part of the natural process to start waking you up.

You may have even noticed these hormones effects. Generally, you might feel less sleepy in the morning compared to later in the day. However, this process is reversed for people who work shift patterns or nights.

The reason this might cause hyperglycaemia in some people is because these hormones interfere with your body’s ability to control your glucose levels. In simple terms, these hormones increase glucose levels.

An example of such hormones is cortisol. Cortisol is a steroid hormone, one of the glucocorticoid. Cortisol is also one of the stress hormones in your body. Cortisol has the potential to cause high glucose levels because it causes your body to be less insulin sensitive and tells your liver to release glycogen to increase circulating glucose concentrations.

Hyperglycaemia and insulin

We’ll explore how to try to prevent the effects of the dawn phenomenon shortly but first lets just explore why most insulin regimens are insufficient to prevent the dawn phenomenon.

For most patients with type 1 diabetes they are on a basal bolus insulin regimen. Some will be on a twice daily insulin injection and many will also be on insulin pump therapy. However, the bulk of patients remain on basal bolus where you take one long acting insulin and one rapid acting insulin with meals and for correcting high glucose levels (for more information on correcting high glucose levels click here).

As the dawn phenomenon tends to occur when you are asleep it makes it quite difficult to do anything about it without waking up. This can cause broken sleep which in itself can also mess with your glucose control. Not to mention cause a severe case of being grumpy the next day.

Therefore, it is your basal (long acting) insulin that will have to deal with the rise in your glucose levels caused by the dawn phenomenon. However, long acting insulins generally last for 24 hours at a time. Therefore, once you have given your dose for the day, you can’t really modify it without giving extra insulin. This wouldn’t necessarily be recommended though because any additional basal insulin would also last for 24 hours too and therefore may have consequences beyond the time period you’re needing the top up for.

In essence, the dawn phenomenon creates a situation where you need 2 different insulin doses. One for all the hours of the day where it is not happening and one dose for the time period where the hormones are at their highest level.

Trying a new basal insulin

The first thing you could try to fix the dawn phenomenon is changing to a twice daily basal insulin injection.

Due to the fact the dawn phenomenon creates 2 different basal insulin requirements (1 for the day and 1 for the night – or possibly the other way around if you work nights) using a once daily basal is unlikely to solve it.

Increasing your once daily basal insulin to prevent high waking glucoses levels will likely cause hypos during the time periods where you hormones are at their lowest. Alternatively, reducing the basal insulin to prevent hypos then leaves you with insufficient insulin coverage during the dawn phenomenon. Therefore, it can be a vicious circle.

One way to combat this is to speak with your diabetes team about moving to a twice daily basal insulin that is shorter in duration compared to classic basal insulins. Examples of these are Levemir (Determir – duration around 18-20 hours in duration) or intermediate acting insulins (Insulatard or Humulin I for example – duration 12-18 hours) – more information regarding insulins here.

These insulins give you the ability to give more insulin during your time in need without then having knock on effects for the rest of the day.

Caution

A note of caution with this should be mentioned. These insulins are not as flat in profile as newer insulins meaning you tend to get slightly more insulin initially before they gradually leave your system. Whereas newer insulins tend to be quite steady in their release profile. This is important because the dawn phenomenon tends to only happen in the second half of the night as your body prepares to wake you up. Therefore, a larger dose at bedtime, may leave you prone to hypos before the hormones kick in. Especially, if you’re using an insulin where you receive slightly more of your dose during the first half of it’s action. Therefore, it might be a good idea to go to bed with a slightly higher glucose level than normal to prevent low glucose levels before the hormones kick in.

However, your glucose patterns will soon allow you to fine tune this.

Waking up and correcting

The second thing you can do is correct the high glucose level with your rapid insulin. This is probably what most people do but this doesn’t solve the frustration of it happening in the first place. Combined with the fact that we all know that ratios and corrections don’t always work out exactly as they should in the text book.

Some people will wake up at their usual time and correct then. Others will set an alarm and try to prevent it happening prior to the effect. If you choose option 2 make sure this is happening every day without fail. The last thing you want to do is give a pre correction dose only to find the hormones didn’t have an effect that day. Therefore, for safety, if you do choose a pre correction, we’d suggest only giving a very small amount of insulin to prevent problems.

Remember, your overall glucose control is based on your average glucose control. Therefore, if the dawn phenomenon is a blip in an otherwise well controlled day, then your average will remain good. So other than being annoying, it might not be a problem in terms of your overall glucose risk.

We do appreciate however that waking up and giving injections isn’t necessarily the most practical piece of advice. This leads us onto our third point.

Consider pump therapy

This leads us nicely onto our third and probably best option for combating the dawn phenomenon. Insulin pumps allow you to increase and decrease your basal insulin over set time periods.

In other words, you can increase your basal insulin during the hours the dawn phenomenon is occurring. This means you can remain snug as bug and the pump automatically increases the amount of insulin it gives you.

There are some hoops to jump through in order to secure a pump on NHS funding. However, for many it is absolutely worth it and in reality these hoops are making sure you definitely want one and will use it appropriately. We’ve seen many patients choose insulin pump therapy purely to combat the dawn phenomenon but soon find how a pump can actually provide much more flexibility in their overall diabetes control.

Just like the other 2 previous points, it’s worth noting some caution. An insulin pump is not a passive device you can just forget about. It does have amazing capabilities and they are improving year on year. However, for the most part, they still require you to work with them in order for them to do their job properly.

From a dawn phenomenon perspective however, an insulin pump can help solve the problem without the need for waking up. There may be some tweaking over time to ensure your basal insulin rates (the amount of insulin delivered in each time block) are correct but this can be assessed based on your glucose profile.

Summary

That’s 3 ways you can prevent the dawn phenomenon. We hope you found this useful. Ultimately, there is no correct way but only the best way for you as everyone is different. Insulin pumps are likely the best way of dealing with it but insulin pumps aren’t for everyone.

We’d encourage you to speak with your diabetes team to discuss your options and see what they come up with. If you are not under a specialist team, ask your GP for a referral as there should be a local team near you.

If you have any other ideas please comment below or share with us by emailing or posting in our Facebook group (Facebook button below).

We hope you found this helpful.